Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 181, NWS San Angelo, TX

May 17, 2016Kimble County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2016, 8:11 PM CDT for Kimble County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2016, 8:11 PM CDT (01:11 UTC)
Expired
May 17, 2016, 9:15 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:20 PM CDTHAIL 222 Ese Segovia, TXALONG HIGHWAY 290 APPROXIMATELY 5 MILES WEST OF HARPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:25 PM CDTSevere Thunderstorm WatchSPC13 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:59 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 17, 6:59 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
659 PM CDT TUE MAY 17 2016

.AVIATION...
/00Z TAFS/

Thunderstorms will continue across the southern 1/3 of the area
this evening, mainly along the I-10 corridor. A few storms may be
severe. Otherwise, stratus will become widespread this evening
with MVFR/IFR ceilings through the rest of the TAF period. The
wind will north to northeast with gusts to 20 knots.

&&

.PREV DISCUSSION... /issued 343 PM CDT TUE MAY 17 2016/

SHORT TERM...
(Tonight and Tomorrow)

An upper low is located over southeastern Arizona this afternoon
with the forecast area under a southwest flow aloft. A dryline is
located west of the forecast area and a slow moving cold front is
moving south through the central CWA. Storms have initiated this
afternoon over our southwestern counties along the cold front. A
severe thunderstorm watch is now in effect with the main hazards
being large hail and strong winds. Per the Storm Prediction Center
(SPC), a mesoscale convective system (MCS) is expected to evolve
later this evening over the central CWA and move southeasterly
across the forecast area. The chance of showers and thunderstorms
will remain over all of the forecast area through tomorrow. Lows
tonight behind the cold front and under rainy and cloudy skies will
be in the mid 50s over the Big Country and the upper 50s to around
60 degrees over the remainder of the forecast area. Afternoon highs
tomorrow will generally be in the mid to upper 60s with rain chances
continuing.

LONG TERM...
(Wednesday Night trough Thursday Night)

..Severe Thunderstorms Possible South...

As this upper trough continues to interact with surface forcing
features, the potential for severe thunderstorms will continue for
these periods. The best timing for severe thunderstorms is mainly
from mid afternoon through the late evening hours. Currently,
large hail, damaging winds, and deadly lightning remain the
greatest hazards. However, tornadoes are always possible this time
of year. The best chances for showers and thunderstorms will focus
mainly over our southern counties, south of the Interstate 20
corridor, Wednesday night and Thursday. Then, as the upper trough
moves over West Central Texas Thursday night, the focus will shift
to our eastern counties.

(Friday through Saturday)

..Dry...

As the upper trough moves east of West Central Texas, a short-wave
ridge will take its place. This ridge will give West Central Texas
a brief dry period, before another upper trough approaches from
the west. This ridge will also allow temperatures to rebound.
Thus, look for highs Friday and again on Saturday back in the 80s.

(Saturday night through Tuesday)

..More Rain...

Rain chances for the remainder of the long-term period continue to
look promising. Models remain in very good agreement and initiate
convection, late Saturday afternoon into Saturday evening, to our
west. With the potential for some showers and thunderstorms to
move into our western counties, will include slight chance PoPs
there for the Saturday night period. Then, as another deep upper
trough develops, across the western CONUS, resulting southwest
flow aloft will again enhance rain chances for the Sunday through
Tuesday periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  64  58  70 /  60  40  60  70
San Angelo 	 59  69  58  74 /  70  60  70  70
Junction 	 63  74  60  75 /  70  50  70  70

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, May 17, 3:06 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT TUE MAY 17 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF
WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG
TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...DANGEROUS
LIGHTNING AND TORNADOES BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST CENTRAL
TEXAS WEDNESDAY AND THURSDAY. A FEW OF THESE STORMS ON WEDNESDAY
MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DANGEROUS
LIGHTNING BEING THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 17, 6:22 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT TUE MAY 17 2016

TXZ076-172345-
CROCKETT TX-
622 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROCKETT COUNTY
UNTIL 645 PM CDT...

AT 621 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 15 MILES SOUTH OF
OZONA TO 24 MILES SOUTHWEST OF OZONA...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CROCKETT COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION
OF HIGHWAY 163 AND RANCH ROAD 1973.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3029 10163 3058 10132 3050 10096 3044 10096
      3029 10098
TIME...MOT...LOC 2321Z 279DEG 25KT 3050 10129
Special weather statement, May 17, 6:23 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT TUE MAY 17 2016

TXZ076-180030-
CROCKETT TX-
623 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 730 PM CDT...

AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
IRAAN...OR 15 MILES SOUTH OF RANKIN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CROCKETT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3108 10188 3108 10136 3085 10141 3098 10192
TIME...MOT...LOC 2322Z 273DEG 24KT 3102 10185
Local storm report, May 17, 6:42 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NW FORT MCKAVETT      30.88N 100.17W
05/17/2016  E1.25 INCH       SCHLEICHER         TX   PUBLIC

&&

EVENT NUMBER SJT1600190

PM
Special weather statement, May 17, 6:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
657 PM CDT TUE MAY 17 2016

TXZ078-180100-
SUTTON TX-
657 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUTTON COUNTY UNTIL 800
PM CDT...

AT 656 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF
SONORA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN SUTTON
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF US-277
AND RANCH ROAD 189 AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3038 10085 3052 10040 3049 10013 3029 10012
      3029 10081
TIME...MOT...LOC 2356Z 249DEG 15KT 3027 10073
Special weather statement, May 17, 7:22 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT TUE MAY 17 2016

TXZ078-180100-
SUTTON TX-
722 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUTTON COUNTY UNTIL
800 PM CDT...

AT 722 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
SONORA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
SUTTON COUNTY...INCLUDING THE FOLLOWING LOCATIONS: US-277 NEAR THE
SUTTON-EDWARDS COUNTY LINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3034 10069 3033 10030 3029 10030 3029 10070
TIME...MOT...LOC 0022Z 261DEG 21KT 3030 10060
Special weather statement, May 17, 7:47 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
747 PM CDT TUE MAY 17 2016

TXZ168-180115-
MENARD TX-
747 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD COUNTY UNTIL
815 PM CDT...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORT MCKAVETT...
OR 16 MILES SOUTHWEST OF MENARD...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MENARD
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: CAMP SOL MAYER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3071 10011 3091 10007 3085 9981 3071 9992
TIME...MOT...LOC 0047Z 296DEG 5KT 3079 10003

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:04 PM CDTFlash Flood WarningSJTMenard, Schleicher3 hr
May 17, 7:14 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton61 min
May 17, 7:22 PM CDTSpecial Weather StatementSJTSutton38 min
May 17, 7:26 PM CDTSevere Thunderstorm WarningSJTSutton39 min
May 17, 7:47 PM CDTSpecial Weather StatementSJTMenard28 min
May 17, 8:18 PM CDTAreal Flood AdvisorySJTKimble3 hr
May 17, 8:50 PM CDTFlash Flood WarningSJTKimble3 hr
May 17, 9:08 PM CDTSpecial Weather StatementSJTKimble37 min
May 17, 9:39 PM CDTAreal Flood AdvisorySJTKimble3 hr
May 17, 11:09 PM CDTRiver Flood WarningSJTKimble14 hr
May 18, 1:33 AM CDTSpecial Weather StatementSJTFisher42 min
May 18, 5:45 AM CDTSpecial Weather StatementSJTTom Green45 min
May 18, 6:54 AM CDTSpecial Weather StatementSJTCrockett51 min
May 18, 7:45 AM CDTSpecial Weather StatementSJTIrion45 min
May 18, 3:19 PM CDTFlash Flood WatchSJTBrown, Coke, Coleman, Concho, Crockett, Irion and 10 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.